Semi-scary: Tylenol & Liver failure
- From: "rose" <rosedawn_scott@xxxxxxxxx>
- Date: 14 Dec 2005 09:27:28 -0800
just an FYI. I take acetaminophen most often because such meds as
steroids, Tegretol, and who knows what all wreaked a lot of havoc with
my stomach. it has far less potential to mess up your tummy, but far
*more* poential to mess up your liver, than aspirin or ibuprofen.
considering other hepatoxic stuff commonly prescribed for M.S.,
including Interferons and Tegretol itself, it's more to chew on (munch,
even though info re the liver problems associated with acetaminophen
has been widely disseminated, there are still *way* too many people who
assume OTC = "safe." don't overly freak, but don't ignore either --
we've all had to make difficult decisions about harming our health to
improve our health before, y'know? just remember, OTC does not
automatically equate to "benign."
Acetaminophen May Be a Leading Cause of Acute Liver Failure
News Author: Laurie Barclay, MD
Dec. 5, 2005 - In the United States, 42% of acute liver failure (ALF)
is caused by acetaminophen, according to the results of a multicenter,
prospective cohort study reported in the December issue of Hepatology.
Accidental overdose is the leading cause, but suicidal ingestion is
"Acetaminophen, the most widely used analgesic in the United States,
causes severe hepatic necrosis leading to ALF after suicidal
overdoses," write Anne M. Larson, MD, and the Acute Liver Failure
Study Group from the University of Washington Medical Center in
Seattle, and colleagues. "Unintentional liver injury from
self-medication for pain or fever that leads to daily doses exceeding
the 4 g/day package recommendations is also well-recognized. Fasting
and alcohol use may enhance toxicity, but this remains
At 22 U.S. tertiary care centers, the investigators gathered detailed
prospective data for a 6-year period on 662 consecutive patients who
fulfilled standard criteria for ALF with coagulopathy and
encephalopathy. Of these 662 cases, 275 (42%) were determined to result
from acetaminophen-induced liver injury.
During the study, the annual percentage of acetaminophen-related ALF
rose from 28% in 1998 to 51% in 2003. The median dose ingested was 24
g, equivalent to 48 extra-strength tablets. Of these 275 cases of
acetaminophen-induced ALF, 131 (48%) were unintentional overdoses, 122
(44%) were suicide attempts, and 22 (8%) were of unknown intent.
In the unintentional group, 81% reported taking acetaminophen and/or
other analgesics for acute or chronic pain syndromes; 38% took 2 or
more acetaminophen preparations simultaneously; and 63% used
Of the 275 patients with acetaminophen-induced ALF, 178 (65%) survived;
74 (27%) died without transplantation; and 23 patients (8%) underwent
liver transplantation, of whom 71% were alive at 3 weeks. The
intentional and unintentional groups had similar rates of
transplant-free survival and liver transplantation.
"Acetaminophen hepatotoxicity far exceeds other causes of acute liver
failure in the United States," the authors write. "Susceptible
patients have concomitant depression, chronic pain, alcohol or narcotic
use, and/or take several preparations simultaneously. Education of
patients, physicians, and pharmacies to limit high-risk use settings is
Study limitations include restriction to severely ill subjects who meet
criteria for ALF, difficulty in determining the true incidence of ALF
in the population at large, and difficulty with accurate history-taking
in patients with altered mentation.
"Our data suggest that there is a narrow therapeutic margin and that
consistent use of as little as 7.5 g/day may be hazardous," the
authors conclude. "However, precise information on dosing is often
difficult to acquire in some of these patients. We are planning to look
at this issue in more detail in a future study."
The Food and Drug Administration, National Institutes of Health, the
Stephen B. Tips Fund of Northwestern Medical Foundation, and the Jeanne
Roberts Fund of the Southwestern Medical Foundation supported this
study in part. The authors have disclosed no relevant financial
In an accompanying editorial, John G. O'Grady, MD, from King's
College Hospital in London, United Kingdom, notes the potential for
unnecessary transplants, as 59% of patients listed for transplantation
but who were not allocated an organ survived. Another conundrum is
whether the patient who had unintentional hepatotoxicity should be
salvaged at all costs, while liver transplantation is selectively
offered to patients with intentional liver injury.
"Measures to minimize acetaminophen hepatotoxicity are important but
need to be considered in the context that the apparent scale of the
problem is a reflection of the huge number of patients taking
acetaminophen with good effects and in the absence of any adverse
event," Dr. O'Grady writes. "Educational initiatives to highlight
the range of preparations containing acetaminophen, together with
reiteration of advice on maximum daily dosing, have potential benefits,
especially with respect to unintentional overdosing. Restriction of
access to acetaminophen is an alternative, and this approach was taken
in the United Kingdom in 1998, when over-the-counter sales of
acetaminophen were restricted to 16 g."
Although this resulted in a 30% reduction in patients with severe
acetaminophen-induced ALF admitted to specialist liver units and liver
transplant centers for the next 4 years. Dr. O'Grady writes that
"The required judgment from society, the medical profession, and
other interested parties, is whether that level of restriction is too
high a price to pay."
Hepatology. 2005;42:1252-1254, 1364-1372